Medication overuse (rebound) headache is a myth

Caffeine and opioid (narcotic) drugs, if taken regularly, are proven to worsen headaches. This will not come as a surprise to anyone drinking large amounts of coffee – skipping your morning cup will leave you with a headache. Taking too much Excedrin, Fioricet, or Percocet will also make you want to take these drugs more and more often and with diminishing relief. However, most neurologists and headache specialists believe that triptans (sumatriptan, rizatriptan, et al.) and NSAIDs (naproxen, ibuprofen, et al.) can also cause “medication overuse headaches”. This remains a belief, rather than a scientific fact and it leads to thousands of headache sufferers being unfairly accused of causing or worsening their own headaches. They are being denied a safe and effective treatment that could relieve their suffering and reduce disability. My most popular blog post that so far has elicited 247 comments, is one on the daily use of triptans.

Drs. Ann Scher of Uniformed Services University, Paul Rizzoli and Elizabeth Loder of Brigham and Women’s Hospital have just published an article in a leading neurology journal, Neurology, entitled, Medication overuse headache. An entrenched idea in need of scrutiny. Last year I described a debate on this topic between Dr. Scher and Dr. Richard Lipton of the Montefiore Headache Clinic at the meeting of the American Headache Society. The abstract of this new article can be easily understood by the lay public, so I am including its full text.

“It is a widely accepted idea that medications taken to relieve acute headache pain can paradoxically worsen headache if used too often. This type of secondary headache is referred to as medication overuse headache (MOH); previously used terms include rebound headache and drug-induced headache. In the absence of consensus about the duration of use, amount, and type of medication needed to cause MOH, the default position is conservative. A common recommendation is to limit treatment to no more than 10 or 15 days per month (depending on medication type) to prevent headache frequency progression. Medication withdrawal is often recommended as a first step in treatment of patients with very frequent headaches. Existing evidence, however, does not provide a strong basis for such causal claims about the relationship between medication use and frequent headache. Observational studies linking treatment patterns with headache frequency are by their nature confounded by indication. Medication withdrawal studies have mostly been uncontrolled and often have high dropout rates. Evaluation of this evidence suggests that only a minority of patients required to limit the use of symptomatic medication may benefit from treatment limitation. Similarly, only a minority of patients deemed to be overusing medications may benefit from withdrawal. These findings raise serious questions about the value of withholding or withdrawing symptom-relieving medications from people with frequent headaches solely to prevent or treat MOH. The benefits of doing so are smaller, and the harms larger, than currently recognized. The concept of MOH should be viewed with more skepticism. Until the evidence is better, we should avoid dogmatism about the use of symptomatic medication. Frequent use of symptom-relieving headache medications should be viewed more neutrally, as an indicator of poorly controlled headaches, and not invariably a cause.”

2 comments
  1. Mindy D says: 09/21/201710:59 pm

    Yes! I fluctuate monthly & altho I limit my triptans due to how many times my Dr’s have mentioned MOH, I’ve kept a diary since 2012 & swear I have never had MOH!

  2. Rose Whiteley says: 09/18/20175:52 pm

    Thank you. Very helpful, and mirrors my own experience. I think it’s much easier for some doctors to blame the patient than admit that there is still a lot about migraine that is not fully understood, and that control can be difficult despite everyone’s best efforts.

Submit comment